Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 6, NWS San Angelo, TX

February 29, 20129 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 29, 2012, 3:51 PM CST for 9 counties in Texas. It took effect at Mar 1, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2012, 3:51 PM CST (21:51 UTC)
In effect from
Mar 1, 2012, 12:00 PM CST
Expired
Mar 1, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 75 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3556 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WWUS84 KSJT 292151
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CST WED FEB 29 2012

...DANGEROUS FIRE WEATHER CONDITIONS THURSDAY AFTERNOON...

.A SURFACE TROUGH OF LOW PRESSURE WILL BRING SOUTHWEST 20 FOOT
WINDS OF 20 TO 25 MPH THURSDAY AFTERNOON FOR AREAS GENERALLY ALONG
AND NORTHWEST OF A LINE FROM HASKELL...TO ANSON...TO ROBERT LEE
LINE. THESE WINDS...COMBINED WITH TEMPERATURES IN THE LOWER TO MID
80S...WILL BRING THE POTENTIAL FOR RAPID SPREAD OF WILDFIRES.

TXZ049-054-064-065-098-113-011100-
/O.UPG.KSJT.FW.A.0003.120301T1800Z-120302T0000Z/
/O.NEW.KSJT.FW.W.0006.120301T1800Z-120302T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-
351 PM CST WED FEB 29 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
DANGEROUS FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONES
049...054...064...065... 098 AND 113...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  HASKELL...JONES.

* WIND: SOUTH TO SOUTHWEST 20 FOOT WINDS OF 20 TO 25 MPH WITH
  GUSTS TO 35 MPH.

* HUMIDITY: 8 TO 14 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: NOON THROUGH 6 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$


HUBER
1 follow-up statement
926 
WWUS84 KSJT 011021
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 AM CST THU MAR 1 2012

...DANGEROUS FIRE WEATHER CONDITIONS THURSDAY AFTERNOON...

.A SURFACE TROUGH OF LOW PRESSURE WILL BRING SOUTHWEST 20 FOOT
WINDS OF 20 TO 25 MPH THIS AFTERNOON FOR AREAS GENERALLY ALONG AND
NORTHWEST OF A LINE FROM THROCKMORTON...TO ABILENE...TO ROBERT LEE
AND STERLING CITY. THESE WINDS...COMBINED WITH TEMPERATURES IN THE
LOWER TO MID 80S...WILL BRING THE POTENTIAL FOR RAPID SPREAD OF
WILDFIRES. DANGEROUS FIRE CONDITIONS ARE ALSO POSSIBLE FRIDAY FROM
THE CONCHO VALLEY SOUTHWARD TO OZONA AND SONORA ALONG THE I-10
CORRIDOR...AS STRONG DRY WEST TO NORTHWEST WINDS DEVELOP AHEAD OF
A COLD FRONT.

TXZ099-114-127-012315-
/O.EXA.KSJT.FW.W.0006.120301T1800Z-120302T0000Z/
THROCKMORTON-SHACKELFORD-TAYLOR-
421 AM CST THU MAR 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR MUCH 
OF THE BIG COUNTRY AND NORTHERN CONCHO VALLEY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* AFFECTED AREA: IN TEXAS...THROCKMORTON...SHACKELFORD...TAYLOR.

* WIND: SOUTH TO SOUTHWEST 20 FOOT WINDS OF 20 TO 25 MPH WITH 
  GUSTS TO 35 MPH.

* HUMIDITY: 8 TO 14 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: NOON THROUGH 6 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

TXZ064-065-012315-
/O.NEW.KSJT.FW.A.0004.120302T1900Z-120303T0000Z/
/O.CON.KSJT.FW.W.0006.120301T1800Z-120302T0000Z/
STERLING-COKE-
421 AM CST THU MAR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR MUCH 
OF THE BIG COUNTRY AND NORTHERN CONCHO VALLEY...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON FOR STRONG WINDS
AND LOW RELATIVE HUMIDITY FOR THE CONCHO VALLEY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. 

* AFFECTED AREA: IN TEXAS...STERLING...COKE.

* WIND: SOUTH TO SOUTHWEST 20 FOOT WINDS OF 20 TO 25 MPH WITH
  GUSTS TO 35 MPH TODAY. WEST TO NORTHWEST WINDS 20 TO 25 MPH
  FRIDAY AFTERNOON.

* HUMIDITY: 7 TO 14 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: NOON THROUGH 6 PM THURSDAY. 1 PM TO 6 PM FRIDAY
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ049-054-098-113-012315-
/O.CON.KSJT.FW.W.0006.120301T1800Z-120302T0000Z/
FISHER-NOLAN-HASKELL-JONES-
421 AM CST THU MAR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...HASKELL...JONES.

* WIND: SOUTH TO SOUTHWEST 20 FOOT WINDS OF 20 TO 25 MPH WITH 
  GUSTS TO 35 MPH.

* HUMIDITY: 7 TO 14 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: NOON THROUGH 6 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

TXZ071-072-076>078-012315-
/O.NEW.KSJT.FW.A.0004.120302T1900Z-120303T0000Z/
IRION-TOM GREEN-CROCKETT-SCHLEICHER-SUTTON-
421 AM CST THU MAR 1 2012

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON FOR STRONG WINDS
AND LOW RELATIVE HUMIDITY FOR MUCH OF THE THE CONCHO VALLEY AND
NORTHERN EDWARDS PLATEAU...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. 


* AFFECTED AREA: IN TEXAS...IRION...TOM GREEN...CROCKETT...
  SCHLEICHER...SUTTON.

* WIND: WEST TO NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 35.

* HUMIDITY: 7 TO 11 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: 1 PM TO 6 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

04

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 29, 3:05 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 29, 3:05 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
305 PM CST WED FEB 29 2012

.SHORT TERM...
DRY CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS FOR THE NEXT
24 HOURS. OVERNIGHT TONIGHT...SURFACE WINDS WILL BECOME LIGHT AND
VARIABLE AS BOUNDARY LAYER WINDS DECOUPLE. OVERNIGHT LOWS CLOSE TO
MEX MOS GUIDANCE LOOK REASONABLE. HOWEVER...I DID DECIDE TO GO WITH
NUMBERS SLIGHTLY ABOVE MEX GUIDANCE. FOR TOMORROW...A SURFACE TROUGH
OF LOW PRESSURE WILL DEEPEN ACROSS WEST TEXAS AND PRODUCE GUSTY
SOUTH TO SOUTHWEST WINDS ACROSS WEST CENTRAL TEXAS...ESPECIALLY
DURING THE AFTERNOON HOURS. LOTS OF SUNSHINE...ALONG WITH SOME
DOWN-SLOPE COMPONENT TO THE SURFACE WINDS...WILL PUSH AFTERNOON
HIGHS INTO MAINLY THE MID 80S.

HUBER

.LONG TERM...
A FAIRLY QUIESCENT PATTERN WILL CONTINUE THROUGH THE EXTENDED
FORECAST. LARGE UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS
FRIDAY AND FRIDAY NIGHT. THIS WILL SEND A COLD FRONT THROUGH THE
PLAINS AND INTO WEST CENTRAL TEXAS. HIGH TEMPERATURES WILL BE
DEPENDENT ON THE EXACT TIMING OF THE BOUNDARY. FOR NOW HAVE SIDED
WITH THE SLOWER NAM SOLUTION...BRINGING THE FRONT INTO THE BIG
COUNTRY BY 00Z...THEN THROUGH ALL OF WEST CENTRAL TEXAS BY 06Z.
STRONG WEST WINDS AND COMPRESSIONAL HEATING AHEAD OF THE FRONT
SHOULD ALLOW MOST AREAS TO WARM INTO THE UPPER 70S TO NEAR 80. THE
EXCEPTION WILL BE THE BIG COUNTRY...WHERE HIGHS MAY ONLY TOP OUT IN
THE 60S AND LOWER 70S. THESE HIGH TEMPERATURES FOR THE BIG COUNTRY
COULD BE SEVERAL DEGREES WARMER OR SEVERAL DEGREES COOLER...AND
THESE MAY NEED TO BE ADJUSTED AS THE EXACT TIMING OF THE FRONT
BECOMES CLEARER. A FEW SHOWERS WILL BE POSSIBLE ALONG THE
FRONT...MAINLY EAST OF THE AREA...SO HAVE LEFT POPS OUT OF THE
FORECAST FOR NOW.

A MUCH COOLER DAY IS FORECAST ON SATURDAY BEHIND THE FRONT. COLD AIR
ADVECTION WILL BE OFFSET BY ABUNDANT SUNSHINE...ALLOWING HIGHS IN
THE UPPER 50S TO LOWER 60S. A CHILLY MORNING IS EXPECTED ON SUNDAY
AS CLEAR SKIES...LOW DEWPOINTS AND FAIRLY LIGHT WINDS ALLOW FOR
RADIATIONAL COOLING. THE WARMEST TEMPERATURES ARE FORECAST OVER
PARTS OF THE BIG COUNTRY WHERE LIGHT SOUTH WINDS WILL RESULT IN
SLIGHT DOWNSLOPING...AND THE COLDEST READINGS WILL BE ACROSS LOW
LYING RIVER VALLEYS. A SLOW WARMING TREND IS EXPECTED SUNDAY THROUGH
THE EARLY PART OF NEXT WEEK...WITH NO PRECIPITATION IN THE FORECAST.
THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE PLAINS ON WEDNESDAY OR
THURSDAY OF NEXT WEEK...WITH THE POSSIBILITY OF PRECIPITATION AND
COOLER TEMPERATURES. FOR NOW...HAVE LEFT POPS OUT OF THE FORECAST ON
DAY 7...UNTIL BETTER AGREEMENT IS REACHED ON THE TIMING AND POSITION
OF THIS TROUGH.

DANIELS

&&

.FIRE WEATHER...
EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL TEXAS TOMORROW AFTERNOON. DRY AIR...ALONG WITH WINDS AT 20
FEET ABOVE GROUND LEVEL AROUND 20 MPH...WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS FOR SIX OF OUR NORTHWESTERN COUNTIES. THUS...I
DECIDED TO UPGRADE THE FIRE WEATHER WATCH WE HAD GOING FOR THOSE SIX
COUNTIES TO A RED FLAG WARNING. CLEARLY...WITH DRY AIR AND AFTERNOON
HIGHS IN THE 80S...MOST OF WEST CENTRAL TEXAS WILL HAVE AFTERNOON
MINIMUM RELATIVE HUMIDITY VALUES TOMORROW AFTERNOON IN THE TEENS OR
SINGLE DIGITS. THE QUESTION IS WHETHER WINDS AT 20 FEET ABOVE GROUND
LEVEL WILL BE SUSTAINED AT 20 MPH OR MORE FOR THE AFTERNOON HOURS. I
BELIEVE THE SIX COUNTIES I WILL INCLUDE IN THE RED FLAG WARNING WILL
HAVE WINDS AT 20 FEET AT OR JUST ABOVE 20 MPH FOR MOST IF NOT ALL OF
THE TIME FROM NOON CST TO 600 PM CST TOMORROW AFTERNOON. FOR THE
REMAINDER OF OUR COUNTIES...I DO NOT BELIEVE WINDS AT 20 FEET WILL
BE SUSTAINED AT 20 MPH.

BEYOND TOMORROW...ANOTHER COLD FRONT ON FRIDAY WILL BRING DRIER AIR
BACK TO WEST CENTRAL TEXAS. THUS...PLAN FOR AFTERNOON MINIMUM
RELATIVE HUMIDITY VALUES TO DROP BELOW 20 PERCENT FOR MOST OF WEST
CENTRAL TEXAS ON FRIDAY...SATURDAY...AND SUNDAY. HOWEVER...I DO NOT
BELIEVE WINDS AT 20 FEET WILL BE CLOSE TO OUR 20 MPH RED FLAG
THRESHOLD.

HUBER

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 48  84  50  72  38 /   0   0   0   0  10
SAN ANGELO 	 47  85  47  79  38 /   0   0   0  10  10
JUNCTION 	 47  85  53  81  42 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...
STERLING.

&&

HUBER/DANIELS
Hazardous weather outlook, Feb 29, 3:16 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CST WED FEB 29 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
316 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS TO
DEVELOP ACROSS MOST OF WEST CENTRAL TEXAS THURSDAY AFTERNOON. DRY
AIR...AND GUSTY SOUTH TO SOUTHWEST WINDS...WILL CREATE HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS MOST OF WEST CENTRAL
TEXAS...ESPECIALLY FOR LOCATIONS ALONG AND NORTHWEST OF A
HASKELL...TO ANSON...TO ROBERT LEE LINE. ALONG AND NORTHWEST OF
THIS LINE...THE PRIMARY THREAT THURSDAY AFTERNOON WILL BE THE
POTENTIAL FOR ANY FIRE TO SPREAD RAPIDLY AND BECOME OUT OF
CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 4:30 AM CSTFire Weather WatchSJTCoke, Fisher, Haskell, Jones, Nolan, Sterling11 hr

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.